As someone who suffers from Crohn's disease, I am used to the never-ending list of side effects when it comes to necessary medications used to treat my disease. One of those necessary medications is prednisone. What I will never get used to is all of the damage, both mentally and physically, prednisone causes. It's for this reason, I have often referred to it as "The Devil." If you know, you know. While steroids affect many organs, I am going to focus on the eyes, and share my most recent experience.
Words that IBD patients never want to hear are, "it's time for a course of prednisone." After my Covid booster in late October, I spiraled down into the worst flare of my life. My GI doctor and I feel that perhaps the extra dose sent my already weakened immune system into a frenzy.
Despite this happening, I am still a strong
advocate for getting the vaccine, and hope others continue to protect themselves, their families and those around them. In fact, I'm going to go out on a limb here and share my opinion, and feel free to agree to disagree. If people would just get the vaccine, I wouldn't be going through this, and other countless immunocompromised individuals wouldn't be facing the extra hurdles we've had to encounter since the start of the pandemic. You know because the millions of deaths, covid-related illnesses and emotional/physical turmoil forced upon our incredible healthcare workers isn't enough to persuade anti-vaxxers. I guess I needed to get a little something off my chest.
Anyways, the last flare I had prior to this was four years ago, which was also the last time I was put on prednisone. In my last experience with steroids, my eye pressure did increase, but at that time I didn't need to use eye drops, or any other preventative medication. This time around, I haven't been so lucky. About 3 weeks into prednisone treatment, I noticed intense, brain splitting pressure between my eyes. My actual eyeballs felt like they were going to burst out of my head. I also began to see floaters, halos and flashing lights. Mmm.....not a good combo when juggling all the tasks of being a stay at home Mommy of 3 littles.
Thankfully, I was able to get right in to see my specialist. He checked the pressure in my right eye first, and it read, "42." Out of shock and disbelief, he double and triple checked. In his words, and I quote, "you broke the record today kiddo." Normaly, I'm all about breaking records, but this is one title I didn't want to hold. Ugh, my heart sank. So many emotions came flooding in. Usually, I'm able to keep it together, but not this time. Do I have Glaucoma? Have I had any vision loss? More medication? He checked my left eye, and although still a little elevated, it was far less measuring in at 21. Luckily I passed the field vision portion, so I have had no permanent vision loss.
He looked at me, and even though masked, I could tell how bad he felt for me. The look of despair can't be mistaken, and the eyes truly are the window to the soul. He went on to further explain that I don't have Glaucoma....... yet, but I would need to start steroid drops at night to slow the onset of Glaucoma. One of the side effects is that the eye drops can cause the color of your iris to turn brown. That's all great and well if you already have brown eyes, but I've got blue eyes baby, so hopefully that won't happen. No offense to all of the wonderful people with their gorgeous brown eyes out there (2 of my 3 kiddos and hunky husband included). Another interesting side effect I was actually happy about is that they can cause thicker and longer eyelashes. I haven't been blessed by the eyelash Gods, so I'll take this one. I deserve it.
Phew, so I'll be honest with you. After hearing all of this, I was angry. Angry at Crohn's disease, angry at prednisone, angry again, that I had no control over what was happening to my body. Will I go blind someday? I've already processed the thought of possibly losing my colon at some point, but my sight?! C'mon man! I just can't fathom that, so for now, let's just stay in the moment shall we. I remain grateful because I can see. I can see my beautiful children, my husband and family. I can see all of the colors on display by glorious Mother Nature. I can see all of the special moments this life has to offer each and every day. Today, I CAN SEE.
If you're out there, and you've been prescribed prednisone, taken it in the past, or thinking about taking it, make sure you consult with your doctor (gastroenterologist in my case) about all of the risks, side effects (both short and long term) before you start your course. Often we have to take it because it's medically necessary, but if you're informed about everything this drug entails, the process and your journey doesn't have to be as painful, and the outcome can be better than you expected. I hope my story can help you, or someone you know.
I have listed below some helpful terms, resources and tips:
According to the American Academy of Ophthalmology, Ocular Hypertension is when the pressure inside the eye (intraocular pressure or IOP) is higher than normal. With ocular hypertension, the front of the eye does not drain fluid properly. This causes eye pressure to build up. Higher than normal eye pressure can cause glaucoma. Normal eye pressures range from 10 - 21.
Glaucoma is a disease where eye pressure damages the optic nerve, causing vision loss.
Click HERE to learn more about Prednisone from the Crohn's and Colitis Foundation
Do not ignore warning signs your eyes might be impacted by the use of steroids. Healthline has a great article pointing out side affects, and disease/manifestations as a result from steroid use. Click HERE to read the article.
Be proactive, and Be your own advocate. You know your body best, so if something feels off, go with that feeling and get checked out.
Establish a good rapport with your doctor. There is no such thing as a silly question, and they're there to listen to YOU. If they're not listening, time to change doctors.
If you're going through hell, keep going
- Winston Churchill
Follow my story on my Instagram page @crohniemommy